Illinois, 2007

Flash Flood in Illinois, June 23, 2007

June 23, 2007 · NWS ILX · 1 event in 1 county or zone

Thunderstorms with very heavy rainfall caused widespread flooding in Charleston. Numerous roads were closed for several hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Thunderstorms with very heavy rainfall caused widespread flooding in Charleston. Numerous roads were closed for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 23, 5:46 PM CST, 14 minutes earlier.

Area forecast discussion, Jun 23, 5:46 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
646 PM CDT SAT JUN 23 2007

.DISCUSSION...
ISSUED 315 PM CDT SAT JUN 23 2007

A PROGRESSIVE UPPER PATTERN CAN BE EXPECTED THE NEXT SEVEN DAYS AS
RIDGING FROM THE PLAINS GETS PUSHED TOWARD THE MIDWEST BY A TROUGH
APPROACHING THE WEST COAST. THE TROUGH IS EXPECTED TO FLATTEN THE
RIDGE AS IT MOVES ACROSS MANITOBA BY MIDWEEK. THIS WILL BRING
ANOTHER FRONT TO THE MIDWEST FOR WEDNESDAY.

MOST OF THE FORECAST CONCERNS WILL BE IN THE SHORT TERM AS
LINGERING BOUNDARIES AND PLENTY OF LOW LEVEL MOISTURE KEEP RAIN IN
PARTS OF CENTRAL AND SOUTHEAST IL THROUGH TONIGHT AND INTO SUNDAY.
THE NAM AND GFS MODELS DIFFER QUITE A BIT ON THEIR DEPICTION AS TO
ANY PRECIP THAT MAY DEVELOP ON MONDAY WITH A WEAKNESS IN THE MEAN
UPPER RIDGE AXIS.

SHORT TERM...TONIGHT THROUGH MONDAY
A SURFACE LOW BETWEEN QUINCY AND STL EARLY THIS AFTERNOON HAS
MOVED SLOWLY SOUTHEAST ALONG A FRONT WHICH EXTENDED INTO SE IL/SW
IND. T-STORMS HAVE ERUPTED ALONG AND NORTH OF THE FRONT THIS
AFTERNOON AS A SHORTWAVE/MCV MOVES OUT OF IOWA. THE BEST CHANCES
FOR RAIN THIS EVENING AND TONIGHT WILL BE IN AREAS EAST OF I-55 AS
THE BEST FORCING SHIFTS TO THE EASTERN HALF OF IL. LOCATIONS TO
THE WEST MAY SEE SOME SCTD SHOWERS AND ISOLATED THUNDER AS THE
UPPER SHORTWAVE APPROACHES THIS EVENING. WILL KEEP A CHANCE FOR
T-STORMS GOING ON SUNDAY...MAINLY ALONG AND EAST OF I-55 AS WEAK
UPPER FORCING IS EXPECTED TO REMAIN OVER CENT/EASTERN IL. NO
APPRECIABLE SURFACE FRONT IS EXPECTED TO REMAIN IN THE
AREA...ALTHOUGH SOME WEAK SURFACE TROFING MAY BE ENOUGH TO FOCUS
THE SCATTERED CONVECTION.

THE PICTURE GETS REALLY FUZZY ON MONDAY AS THE WEAK UPPER LEVEL
FORCING IS EXPECTED TO REMAIN IN THE MIDWEST. HOWEVER...WITH NO
SURFACE REFLECTION AND WEAK CONVERGENCE THE CHANCES OF PRECIP
SHOULD BE FAIRLY LOW. THE MODELS ARE HAVING A VERY HARD TIME WITH
THIS...WITH THE NAM INDICATED SOME SPOTTY CONVECTION AND THE GFS
MORE WIDESPREAD SHOWERS AND T-STORMS. FOR NOW WILL GO WITH SLIGHT
CHANCE POPS IN THE GRIDDED FORECAST AS IT LOOKS LIKE THE MODELS
ARE OVERDONE

LONG TERM...TUESDAY THROUGH SATURDAY
THE NEXT WEATHER FEATURE OF SIGNIFICANCE WILL BE A NORTHERN STREAM
TROF WHICH IS EXPECTED TO BREAK DOWN THE UPPER RIDGE A BIT...AND
MOVE ALONG ITS PERIPHERY TOWARD THE NORTHERN GREAT LAKES BY
MIDWEEK. THE GFS SEEMS A BIT QUICK WITH THIS BOUNDARY...SO WILL
HOLD OFF ON PRECIP WITH THIS UNTIL WEDNESDAY. THE EXCEPTION WILL
BE IN NW LOCATIONS NEAR GALESBURG WHERE SHOWERS/T-STORMS COULD MOVE
IN LATE TUESDAY NIGHT/EARLY WED AHEAD OF THE APPROACHING COLD FRONT.

THE AFOREMENTIONED UPPER TROF IS THEN EXPECTED TO DIG A LITTLE
DEEPER INTO THE EASTERN U.S. WHICH WILL CAUSE THE RIDGE TO REFORM
TO OUR WEST IN THE HIGH PLAINS BY LATE IN THE WEEK. THE RESULT
WILL BE SEASONABLE TEMPS AND A RETURN TO DRIER WEATHER.

&&

.AVIATION...
ISSUED 642 PM CDT SAT JUN 23 2007

SFC LOW PUSHING OFF TO THE SOUTHEAST...AND MAJORITY OF CONVECTIVE
ACTIVITY MOVING OUT AHEAD OF IT. PLENTY OF LOW LEVEL MOISTURE IN
THE WAKE OF THE SYSTEM WILL BE THE MAIN ISSUE FOR THE OVERNIGHT
HOURS IN ADDITION TO THE POSSIBILITY OF SCT TSRA FOR THE SRN
TERMINALS. ANYWHERE WHERE THERE IS ANY BREAKS IN THE CLOUDS THIS
EVENING IN THE OVERNIGHT HOURS...THERE WILL BE A GOOD CHANCE FOR
SOME RESTRICTED VSBYS...AT LEAST DOWN TO IFR. FOR THE MEANTIME...A
VERY BRIEF RETURN TO VFR AT SPI WILL BE COMING TO AN END AS THE
LOW LEVEL CLOUDS CONTINUE TO WRAP AROUND THE REGION AFTER SUNSET.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 23, 2:05 PM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
305 PM CDT SAT JUN 23 2007

ILZ027>031-036>038-040>057-061>063-066>068-071>073-241100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
305 PM CDT SAT JUN 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL ONCE AGAIN INCREASE OVER THE AREA
THIS AFTERNOON AND TONIGHT AS A WEAK LOW PRESSURE SYSTEM MOVES
SLOWLY ACROSS ILLINOIS. THE ATMOSPHERE IS QUITE MOIST...SO HEAVY
RAINFALL AND FREQUENT DANGEROUS LIGHTNING WILL BE LIKELY. NO
ORGANIZED SEVERE WEATHER THREAT IS EXPECTED...HOWEVER SOME OF THE
STRONGER STORMS MAY PRODUCE GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A LINGERING CHANCE FOR THUNDERSTORMS SUNDAY ACROSS THE
REGION. NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME.

THE NEXT COLD FRONT WILL APPROACH THE MIDWEST AROUND WEDNESDAY AND
THURSDAY...BRINGING ANOTHER CHANCE FOR THUNDERSTORMS. SEVERE WEATHER
MAY BE POSSIBLE WITH THIS SYSTEM...SO STAY TUNED TO LATER FORECASTS
AS THE TIMING AND SEVERE THREAT BECOME BETTER DEFINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

The radar

The Lincoln radar (KILX), 124 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coles

When
June 23, 6:00 PM CST to 10:00 PM CST
Where
Coles County, Charleston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.480, -88.180

Several roads were closed for a few hours in Charleston due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45381.